Coroner's Court of Western Australia

Inquest into the Death of Mark Leslie SACH

Inquest into the Death of Mark Leslie SACH

Delivered on :6 December 2018

Delivered at : Perth

Finding of : Coroner Linton

Recommendations :N/A

Orders/Rules : N/A

Suppression Order : N/A

Summary : At the time of his death the deceased was working as a full-time linesperson for Western Power. He lived with his wife and young daughter in Harrisdale and they were expecting another child. At the time of his death the deceased was 27 years of age.

The deceased was injured in a motor vehicle accident in 2012 and thereafter suffered from chronic pain. He saw a GP regularly and he had later seen a number of pain specialists who had tried to formulate a plan to help him reduce his pain and also to learn to manage it. The deceased trialled various alternative therapies, attended a physiotherapist and followed a gym programme in an effort to control his pain in other ways than taking pain medication.

In late 2015 the deceased reported to a psychologist that he was struggling with flare-ups of his pain and that his prescribed medication was not helping. He admitted to buying supplements that were not available in Australia and taking diazepam that was not prescribed to him. He was counselled about the dangers of this behaviour.

The deceased’s family relationships were generally good although he did report some relationship issues and personal stress from time to time. His primary stressor was his work.

On 1 March 2016 the deceased’s wife left home for work leaving the deceased asleep in bed. On returning home from her nursing shift in the afternoon the deceased was up and out of bed. The deceased appeared to have a “lazy eye” which the deceased’s said often occurred when the deceased had taken his full dose of medication. The deceased and his wife left the house to collect their daughter from day care. On the way home the deceased told his wife that he had taken some etizolam that had arrived in the post that day. This was the reason the deceased gave for his lazy eye. He otherwise appeared fine at that time.

The family had dinner together and after dinner the deceased went and had a shower. After his shower he watched television with his wife and daughter. The deceased then left the lounge and went into the bedroom. The deceased’s wife later entered the bedroom with their daughter so that the deceased could say good night. The deceased’s wife observed the deceased lying on his back on the bed. His eyes were closed and his mouth was open and his lips appeared blue. The deceased’s wife could not discern any sign of breathing. She called emergency services and requested an ambulance and commenced CPR.

Paramedics attended and resuscitation attempts continued while the deceased was taken by ambulance to Fiona Stanley Hospital. Upon arrival at the hospital further attempts were made by medical staff to revive the deceased but he was unable to be revived.

The Coroner found the deceased appeared unsatisfied with the pain management treatment offered to him and for some months prior to his death had been self-medicating with unlicensed drugs he had sourced over the internet. The deceased died unexpectedly at home as a result of taking a combination of these drugs. The Coroner noted the deceased’s death was an example of the ultimate risk that such behaviours presents.

The Coroner noted the deceased’s death highlights the increasing and concerning use of new psychoactive substances and their devastating side-effects, including death. These drugs are freely available over the internet and there are likely to be an increasing number of deaths relating to their use in the future unless people are educated about the grave risks involved. It is very important for members of the public to understand the dangers of purchasing drugs over the internet that have not undergone the rigorous approval process that is required for prescription drugs within Australia. Further, taking any strong medications without medical supervision is fraught with danger and can be fatal.

Catch Words : Managing Chronic Pain : Dangers of Psychoactive substances : Accident.


Last updated: 27-Dec-2018

[ back to top ]